DSpace university logo mark
Advanced Search
Japanese | English 

NAOSITE : Nagasaki University's Academic Output SITE > Graduate School of Biomedical Sciences > Articles in academic journal >

Paradoxical response to disseminated non-tuberculosis mycobacteriosis treatment in a patient receiving tumor necrosis factor-α inhibitor: a case report


File Description SizeFormat
BMCID14_114.pdf885.97 kBAdobe PDFView/Open

Title: Paradoxical response to disseminated non-tuberculosis mycobacteriosis treatment in a patient receiving tumor necrosis factor-α inhibitor: a case report
Authors: Takazono, Takahiro / Nakamura, Shigeki / Imamura, Yoshifumi / Miyazaki, Taiga / Izumikawa, Koichi / Kakeya, Hiroshi / Yanagihara, Katsunori / Kohno, Shigeru
Issue Date: 28-Feb-2014
Publisher: BioMed Central
Citation: BMC Infectious Diseases, 14(1), 114; 2014
Abstract: Background: Biological agents such as tumor necrosis factor-α inhibitors are known to cause mycobacterium infections. Here, we report a disseminated non-tuberculosis case caused by TNF-α inhibitor therapy and a probable paradoxical response to antimycobacterial therapy.Case presentation: A 68-year-old man with relapsing polychondritis was refractory to glucocorticoid therapy; adalimumab was therefore administered in combination with oral glucocorticoids. Treatment with 40 mg of adalimumab led to rapid improvement of his clinical manifestations. The administration of tacrolimus (1 mg) was started as the dosage of oral glucocorticoids was tapered. However, the patient developed an intermittent high fever and productive cough 15 months after starting adalimumab treatment. A chest computed tomography scan revealed new granular shadows and multiple nodules in both lung fields with mediastinal lymphadenopathy, and Mycobacterium intracellulare was isolated from 2 sputum samples; based on these findings, the patient was diagnosed with non-tuberculosis mycobacteriosis. Tacrolimus treatment was discontinued and oral clarithromycin (800 mg/day), rifampicin (450 mg/day), and ethambutol (750 mg/day) treatment was initiated. However, his condition continued to deteriorate despite 4 months of treatment; moreover, paravertebral and subcutaneous abscesses developed and increased the size of the mediastinal lymphadenopathy. Biopsy of the mediastinal lymphadenopathy and a subcutaneous abscess of the right posterior thigh indicated the presence of Mycobacterium avium complex (MAC), and the diagnosis of disseminated non-tuberculosis mycobacteriosis was confirmed. Despite 9 months of antimycobacterial therapy, the mediastinal lymphadenopathy and paravertebral and subcutaneous abscesses had enlarged and additional subcutaneous abscesses had developed, although microscopic examinations and cultures of sputum and subcutaneous abscess samples yielded negative results. We considered this a paradoxical reaction similar to other reports in tuberculosis patients who had discontinued biological agent treatments, and increased the dose of oral glucocorticoids. The patient's symptoms gradually improved with this increased dose and his lymph nodes and abscesses began to decrease in size.Conclusions: Clinicians should consider the possibility of a paradoxical response when the clinical manifestations of non-tuberculosis mycobacteriosis worsen in spite of antimycobacterial therapy or after discontinuation of tumor necrosis factor-α inhibitors. However, additional evidence is needed to verify our findings and to determine the optimal management strategies for such cases.
Keywords: Disseminated infection / Immune reconstitution inflammation syndrome / Mycobacterium intracellulare / Non-HIV / Non-tuberculosis mycobacteriosis / Paradoxical response / Relapsing polychondritis / Tumor necrosis factor-α inhibitor
URI: http://hdl.handle.net/10069/34298
ISSN: 14712334
DOI: 10.1186/1471-2334-14-114
Rights: © 2014 Takazono et al.; licensee BioMed Central Ltd. / This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
Type: Journal Article
Text Version: publisher
Appears in Collections:Articles in academic journal

Citable URI : http://hdl.handle.net/10069/34298

All items in NAOSITE are protected by copyright, with all rights reserved.

 

Valid XHTML 1.0! Copyright © 2006-2015 Nagasaki University Library - Feedback Powerd by DSpace